Excessive Heat, Alexander
- When
- July 1, 10:00 AM CST to July 8, 6:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The historic heat wave that began in late June continued into July. This heat was comparable to the intense heat experienced in the 1930's.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The historic heat wave that began in late June continued into July. This heat was comparable to the intense heat experienced in the 1930's. The high temperature reached or exceeded 100 degrees on 10 out of 11 days going back to June 28 and ending on July 8. The highest temperature at Carbondale was 107 degrees on the 5th and 6th. Overnight lows were mostly in the lower to mid 70's. At Paducah, KY on the Illinois state line, the high of 107 degrees on the 6th was one degree shy of the all-time highest temperature recorded there. The all-time record at Paducah was first set on July 17, 1942 and tied on June 29, 2012. From the 1st to the 6th, humidity levels were not especially high due to the ongoing drought, so heat index values were close to the actual temperature. Higher humidity on the 7th and 8th raised peak heat index values to between 107 and 114 degrees. Strong high pressure aloft remained anchored over the middle part of the country through the first week of July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 5:03 AM CST, 4 hours 57 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
603 AM CDT SUN JUL 1 2012
.UPDATE...
ISSUED AT 557 AM CDT SUN JUL 1 2012
UPDATED FOR THE 12Z TAF ISSUANCE.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 239 AM CDT SUN JUL 1 2012
FINALLY A BIT OF GOOD NEWS FOR THE HOME TEAM...BUT LET US NOT GET
TOO EXCITED.
IT APPEARS THAT THE BRUTAL H5 RIDGE HAS WEAKENED A TAD AND BROKEN
INTO TWO CHUNKS...ONE OF WHICH IS JUST SOUTH AND EAST OF OUR CWA
AND THE OTHER OVER THE CENTRAL PLAINS. THIS SCENARIO PLACES US IN
BETWEEN WHICH MAY PROVIDE AN OPEN DOOR TO SMALL CHANCES OF PRECIP
OVER PARTS OF THE REGION THROUGH MONDAY NIGHT...THEN PERHAPS ALL
OF THE AREA ON TUESDAY.
SATURDAY AFTERNOON WE ACTUALLY HAD A COUPLE OF ISOLATED THUNDERSTORMS
OVER THE EASTERN SECTIONS OF OUR CWA WHERE THERE WAS 850-700 MOISTURE
ADVECTION AND A WEAKNESS IN THE RIDGE. MODELS CONTINUE TO BRING MORE
MOISTURE INTO THE REGION...BUT DUE TO THE LOCATION OF THE
RIDGE...MID LEVEL TEMPERATURES...ETC THINK THE BEST PRECIP
CHANCES...ALBEIT SMALL...WILL BE OVER THE NORTHEAST SECTIONS OF
THE CWA PRIMARILY DURING THER AFTERNOON HOURS.
FOR THE SAME REASONS THE SCENARIO WILL BE VERY SIMILAR FOR MONDAY.
AT THIS TIME THE BEST CHANCE FOR PRECIP AREA WIDE APPEARS TO BE ON
TUESDAY AS MODELS ARE BRINGING AN H5 SHORT WAVE ACROSS THE REGION.
BY TUESDAY NIGHT THE ONLY PRECIP CHANCES SHOULD BE OVER THE
EASTERN SECTIONS BEFORE LIFT FROM THE H5 TROF DEPARTS.
TEMPERATURES WILL BE SLIGHTLY MORE TOLERABLE OVER THE NEXT COUPLE
OF DAYS DUE TO THE WEAKNESS IN THE RIDGE...MORE CLOUD COVER...ETC.
BUT DONT PUT AWAY THAT SUNSCREEN YET. TEMPERATURES ARE STILL
EXPECTED TO REMAIN IN THE UPPER 90S TO LOWER 100S. SURFACE
DEWPOINTS ARE EXPECTED TO INCREASE SLIGHTLY...BUT DURING THE
AFTERNOON HOURS SHOULD MIX DOWN ANYWHERE FROM 5-7 DEGREES MAKING
THE HEAT A LITTLE MORE TOLERABLE.
AS EVIDENCED BY VERY SMALL POPS IN THE SHORT TERM...SADLY MOST AREAS WILL
REMAIN DRY THROUGH THIS PERIOD...BUT PERHAPS A FEW AREAS WILL GET AT
LEAST A LITTLE BADLY NEEDED RAINFALL.
.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 239 AM CDT SUN JUL 1 2012
LITTLE CHANGE IN THE PATTERN IS EXPECTED DURING THE LONG TERM. HOT
AND DRY CONDITIONS WILL PERSIST. MAIN FORECAST CONCERN IS JUST HOW
HOT AND DRY IT WILL BE.
ECMWF HAS CONSISTENTLY OUTPERFORMED THE GFS OVER THE PAST SEVERAL
DAYS. FORECAST WILL BE WEIGHTED MORE HEAVILY TOWARD THE ECMWF AND
ITS ENSEMBLE MEAN. 12Z ECMWF ENSEMBLE MEAN SHOWED 850 MB TEMPS
HOVERING AROUND PLUS 24 THROUGH MUCH OF THE LONG TERM. BLENDING MOST
OF THE AVAILABLE MODEL GUIDANCE YIELDS SURFACE HIGHS AROUND 100
DEGREES EACH AFTERNOON. GFS MOS REMAINS ON THE COOL SIDE OF THE
GUIDANCE ENVELOPE...AS IT HAS BEEN THROUGH MOST OF THIS HEAT WAVE.
PRECIP CHANCES APPEAR VERY SLIM. BEST CHANCE OF SHOWERS OR STORMS
WILL BE WEDNESDAY...MAINLY IN WESTERN KY AND SW INDIANA. FORECAST
WILL REMAIN DRY FROM THURSDAY THROUGH SATURDAY AS THE UPPER RIDGE
STRENGTHENS A LITTLE MORE.
FOR WHAT ITS WORTH...NEARLY ALL MODEL GUIDANCE INDICATES THE
OPPRESSIVE 500 MB RIDGE WILL RELOCATE TO THE PLAINS OR ROCKIES IN
THE 8 TO 10 DAY PERIOD. HOWEVER...THERE IS STILL LOTS OF MODEL
VARIABILITY CONCERNING THE LOCATION AND AMPLITUDE OF TROUGHING OVER
THE EASTERN STATES AFTER DAY 7. THIS LOWERS CONFIDENCE IN A
COOLDOWN. ONE RAY OF HOPE IS THE 12Z ECMWF ENSEMBLE MEAN...WHICH HAS
850 TEMPS FALLING INTO THE TEENS BY DAY 10.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 557 AM CDT SUN JUL 1 2012
VFR CIGS AND VSBYS SHOULD PREVAIL AT ALL SITES THROUGH THE PERIOD.
LIGHT AND VARIABLE WINDS EARLY SHOULD PICK OUT OF THE WEST AOB 10
KTS AFT 14-15Z...THEN BACK TO LIGHT AND VARIABLE AFT 01Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR ILZ075>078-
080>094.
MO...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR MOZ076-086-087-
100-107>112-114.
IN...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR INZ081-082-
085>088.
KY...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR KYZ001>022.
&&
SHORT TERM...JP
LONG TERM....MYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 313 AM CDT SUN JUL 1 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-020815- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 313 AM CDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA. REFER TO THE WARNING PRODUCT FOR DETAILS. AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA. NUMEROUS BURN BANS ARE IN PLACE ACROSS THE FOUR STATE AREA. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON GENERALLY NORTH AND EAST OF A LINE FROM FAIRFIELD ILLINOIS TO OWENSBORO KENTUCKY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR ALL AREAS THROUGH MONDAY. REFER TO THE WARNING PRODUCT FOR DETAILS. AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA. ISOLATED THUNDERSTORMS CANNOT BE RULED OUT FROM MONDAY THROUGH WEDNESDAY...ESPECIALLY EAST OF THE MISSISSIPPI RIVER. THE CHANCE IS VERY LOW...AND COVERAGE WOULD BE RATHER LIMITED SHOULD ACTIVITY DEVELOP. THUS NO RELIEF IS EXPECTED WITH RESPECT TO OUR EXISTING EXTREME DROUGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 939 AM CDT SUN JUL 1 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-020300- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 939 AM CDT SUN JUL 1 2012 ...ELEVATED RISK FOR WILDFIRES WILL CONTINUE THIS WEEK... EXCEPTIONALLY DRY CONDITIONS PERSIST ACROSS THE FOUR STATE REGION. DROUGHT CONDITIONS ARE CONSIDERED EXTREME BY SEVERAL EXPERT FEDERAL PARTNERS THAT MONITOR NATION WIDE DROUGHT CONDITIONS. VEGETATION IS EXTREMELY DRY...WITH MANY CROPS AND SOME TREES STRESSED. MANY LAWNS ARE PARCHED. WITH HIGH TEMPERATURES THIS WEEK FORECAST TO RANGE FROM THE UPPER 90S TO A FEW DEGREES ABOVE 100...AND DRY AFTERNOON RELATIVE HUMIDITY...CONDITIONS WILL ONLY WORSEN FOR MOST LOCATIONS. MANY COMMUNITIES AND COUNTIES ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY HAVE BURN BANS IN PLACE. IN ADDITION...SOME FIREWORKS SHOWS HAVE BEEN CANCELLED... AND PERSONAL FIREWORKS PROHIBITED. IT CANNOT BE OVER STATED...THE DANGERS THAT EXIST FROM THROWING A CIGARETTE OUT A CAR WINDOW...OR SPARKS OR FLAMES CREATED BY FIREWORKS...COULD CAUSE A WILDFIRE TO DEVELOP AND QUICKLY GET OUT OF CONTROL...GIVEN THE VOLATILITY DUE TO THE EXTREME DRY CONDITIONS. SOMETIMES IT IS HARD TO COMPREHEND EXCEPTIONAL CONDITIONS BECAUSE THE OCCURRENCES OF SUCH EXTREME EVENTS ARE RARE. BUT...THE DANGERS OF FIRE THROUGH THIS 4TH OF JULY HOLIDAY STRETCH ARE VERY HIGH. THERE IS A GLIMMER OF HOPE IN THE FORECAST THROUGH WEDNESDAY. AN INCREASE IN MOISTURE...AND WEAKENING OF THE STRONG UPPER HIGH OVER THE REGION...MAY ALLOW FOR THE DEVELOPMENT OF A FEW SHOWERS AND THUNDERSTORMS. UNFORTUNATELY...CHANCES ARE GENERALLY BELOW 20 PERCENT. AS A RESULT...ANY SHOWER OR STORM ACTIVITY WILL BE WELCOME FOR SOME...BUT DO LITTLE OR NOTHING TO HELP ALLEVIATE THE EXCEPTIONALLY DRY CONDITIONS. IN FACT...ANOTHER UNUSUAL CONCERN...IS THAT LIGHTNING COULD CAUSE FIRE. FINALLY...IT MAY BE WISE TO BE PROACTIVE...AND CONSIDER WATER CONSERVATION. FOR EXAMPLE...WATERING LAWNS IS ESSENTIALLY FUTILE AT THIS POINT. EVAPORATION RATES ARE SO HIGH...THAT THE EFFORTS MADE ARE GONE WITHIN 24 TO 48 HOURS. OTHER FORMS OF WATER CONSERVATION...INCLUDE RUNNING YOUR WASHER LESS OFTEN...OR CHOOSING NOT TO RUN YOUR DISHWASHER. JUST A FEW EXAMPLES OF WHAT CAN BE DONE TO HELP. NOLES
The national radar mosaic for the moment the first event began.
19 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393040, 393041, 393042, 393043, 393044, 393045, 393046, 393047, 393048, 393049, 393050, 393051, 393052, 393053, 393054, 393055, 393056, 393057, 393058.